New York, 2004

Damaging Winds and Lightning Strikes in New York, July 14, 2004

July 14, 2004 · NWS BUF · 4 events in 3 counties and zones

Strong thunderstorms accompanied the passage of a cold front during the early morning hours. The thunderstorm winds downed trees and limbs in Cambria, Niagara county, and Clarence Center, Erie county.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Strong thunderstorms accompanied the passage of a cold front during the early morning hours. The thunderstorm winds downed trees and limbs in Cambria, Niagara county, and Clarence Center, Erie county. Lightning ignited a fire in a Grand Island garage after striking a nearby tree, fence and power lines. In Avon, Livingston county, two dozen heifers were killed by a lightning strike. Also in Livingston county, lightning struck the 911emergency communications tower in Geneseo. Main communication was offline for several hours and rerouted through a nearby county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 14, 1:40 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 14, 1:40 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
240 AM EDT WED JUL 14 2004

.SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...

06Z SURFACE ANALYSIS SHOWED COLD FRONT EXTENDING FROM LAKE HURON TO
SOUTHEAST LOWER MICHIGAN/NORTHEAST INDIANA. WATER VAPOR IMAGERY
SHOWING SHORT WAVE TROUGH DIGGING INTO THE NORTHERN GREAT LAKES.

UPSTREAM RADARS SHOWING LINE OF VERY ACTIVITY CONVECTION PUSHING
EAST WELL AHEAD OF SURFACE COLD FRONT. SCATTERED THUNDERSTORMS ALSO
DEVELOPING FROM LONG POINT TO HAMILTON ONTARIO. CURRENT RADAR
TRENDS WOULD BRING THE MAIN LINE OF CONVECTION INTO WESTERN NEW YORK
AROUND 4 AM OR 5AM...THEN TO ROCHESTER AROUND 6 AM OR 7 AM.
SCATTERED CONVECTION COULD EASILY FORM AHEAD OF MAIN LINE AT PRETTY
MUCH ANY TIME AS LOW LEVEL FORCING INCREASING ACROSS THE AREA AND
SURFACE DEWPOINTS GENERALLY IN THE MID TO UPPER 60S. WILL NEED TO
WATCH THIS ACTIVITY CLOSELY AS IT APPROACHES THE AREA FOR THE
POTENTIAL OF LARGE HAIL AND DAMAGING WINDS. PLENTY OF SEVERE WEATHER
REPORTS UPSTREAM AS MAIN LINE MOVED THROUGH LOWER MICHIGAN.
HOWEVER...STRONGEST MID AND UPPER LEVEL JET STREAK REMAINS SOUTHWEST
OF THE AREA AND INSTABILITY NOT AS IMPRESSIVE AS IT WAS EARLIER
UPSTREAM.

COLD FRONT WILL CROSS THE AREA SLOWLY TODAY WITH MODELS SUGGESTING A
BREAK IN THE PRECIPITATION BEHIND THE FRONT BEFORE AFTERNOON HEATING
KICKS IN AND REDEVELOPMENT OF CONVECTION TAKES PLACE.

UPPER LOW DROPS ACROSS WESTERN NEW YORK IN THE 00Z-18Z THURSDAY TIME
FRAME. WRAP AROUND MOISTURE PRODUCING WIDESPREAD PRECIPITATION WILL
AFFECT THE AREA TONIGHT THROUGH THURSDAY NIGHT BEFORE LIFTING AWAY
FROM MOST OF THE AREA LATE IN THE DAY FRIDAY. ETA SUGGESTING
PRECIPITATION WILL LINGER ACROSS THE NORTH COUNTRY THROUGH SATURDAY.
GFS SOLUTION IS SLOWER THE ETA AND IF GFS VERIFIES PRECIPITATION MAY
BE SLOWER TO DIMINISH FOR ALL AREAS.

&&

.LONG RANGE (SUNDAY THROUGH TUESDAY)...

RIDGING FINALLY BECOME ESTABLISHED ACROSS THE REGION DURING THIS
PERIOD. DRIER AND WARMER CONDITIONS WILL DEVELOP...ESPECIALLY MONDAY
AND TUESDAY.

&&

.AVIATION...

A SLOW MOVING FRONTAL SYSTEM WILL GENERATE NUMEROUS THUNDERSTORMS
ACROSS WESTERN NEW YORK THIS MORNING WITH WIDESPREAD MVFR CONDITIONS
IN BOTH CIGS AND VSBY SPREADING EAST FROM LAKE ERIE. THE MVFR
CONDITIONS WILL THEN MOVE EAST OF LK ONTARIO BY MIDDAY AS THE FRONT
WILL EASE ACROSS CENTRAL NEW YORK.

MVFR CONDITIONS WILL THEN PERSIST ACROSS ALL OF WESTERN AND NORTH
CENTRAL NEW YORK THIS AFTERNOON INTO TONIGHT AS A SURFACE LOW
PRESSURE SYSTEM WILL BECOME NEARLY STATIONARY ALONG THE CANADIAN
NEARSHORES OF LK ONTARIO. SPOTTY IFR CONDITIONS MAY EVEN BE FOUND
LATER TONIGHT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

SHORT TERM/LONG TERM...TMA
AVIATION...RSH
Hazardous weather outlook, Jul 13, 4:05 AM EST, 23 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
505 AM EDT TUE JUL 13 2004

NYZ001>008-010>014-019>021-085-131105-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
505 AM EDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF/

TMA

The radar

The Buffalo radar (KBUF), 25 km away, was scanning. The volume nearest the first event began at 08:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Niagara

When
July 14, 3:30 AM EST
Where
Niagara County, Cambria
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
43.173, -78.691 (the zone’s center; the record gives no point)

Thunderstorm Wind, Erie

When
July 14, 3:40 AM EST
Where
Erie County, Clarence Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
43.183, -78.833

Lightning, Erie

When
July 14, 3:45 AM EST
Where
Erie County, Grand Island
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Lightning, Livingston

When
July 14, 6:00 AM EST
Where
Livingston County, Avon
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
43.017, -78.617

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413982, 5413983, 5414166, 5413984.